Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 190, NWS Twin Cities, MN

September 2, 2019Douglas County, Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 2, 2019, 7:37 PM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 7:37 PM CDT (00:37 UTC)
Expired
Sep 2, 2019, 8:30 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Douglas County, MN, Pope County, MN, Stevens County, MN

The radar

The Aberdeen radar (KABR), 198 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 8:13 PM CDTTSTM WND GST 632 Sw Alexandria, MNASOS STATION KAXN ALEXANDRIA AP.
Sep 2, 8:13 PM CDTHAIL 12 N Lowry, MN
Sep 2, 8:21 PM CDTHAIL 0.882 Nne Farwell, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 6:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS53 KMPX 030037
SVRMPX
MNC041-121-149-030130-
/O.NEW.KMPX.SV.W.0190.190903T0037Z-190903T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Mon Sep 2 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Douglas County in west central Minnesota...
  Pope County in west central Minnesota...
  Stevens County in west central Minnesota...

* Until 830 PM CDT.

* At 737 PM CDT, severe thunderstorms were located along a line
  extending from near Evansville to near Donnelly to near Beardsley,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Alexandria, Morris, Glenwood, Starbuck, Hancock, Evansville,
  Brandon, Chokio, Lowry, Kensington, Cyrus and Donnelly.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 112.
 U.S. Highway 59 between mile markers 154 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4576 9576 4611 9577 4592 9514
      4541 9550 4542 9625 4545 9624
TIME...MOT...LOC 0037Z 290DEG 48KT 4606 9570 4569 9610 4559 9669 

HAIL...0.75IN
WIND...70MPH
 
$$

LS
1 follow-up statement
835 
WWUS53 KMPX 030053
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Mon Sep 2 2019

MNC041-121-149-030130-
/O.CON.KMPX.SV.W.0190.000000T0000Z-190903T0130Z/
Douglas MN-Pope MN-Stevens MN-
753 PM CDT Mon Sep 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR DOUGLAS...POPE AND STEVENS COUNTIES...

At 752 PM CDT, severe thunderstorms were located along a line
extending from near Brandon to near Morris to near Graceville, moving
east at 55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Alexandria, Morris, Glenwood, Starbuck, Hancock, Evansville, Brandon,
Chokio, Lowry, Kensington, Cyrus and Donnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4576 9576 4611 9577 4592 9514
      4541 9550 4542 9625 4545 9624
TIME...MOT...LOC 0052Z 290DEG 48KT 4601 9549 4564 9589 4554 9648 

HAIL...0.75IN
WIND...70MPH
 
$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:09 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 2, 6:09 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Mon Sep 2 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Mon Sep 2 2019

Main concern in the short term is the Enhanced Risk of Severe
Thunderstorms for tonight, mainly along from west Central MN through
the Twin Cities and Western WI (basically along and including the I-
94 corridor.

Much of the guidance has been indicating a northern solution today,
keeping the best chance of severe storms along and to the north of I-
94 for tonight. There is quite a bit of uncertainty with how this
event will unfold, however. The key player is the warm frontal
boundary (and what is effectively the instability gradient) and
where it will be positioned when storms come rolling into western MN
from the Dakotas.

As of mid afternoon, the warm front has made little progress north
today, still positioned from southwest North Dakota, southeastward
across South Dakota an into southwest Minnesota. This was expected,
so the forecast remains on track at this time. This front will start
to creep north over the next few hours, but likely won't make it
very far. The 00Z-06Z timeframe looks to be when the front makes its
move. During this time, the approaching and deepening low upstream
and the presence of a downstream ridge will tighten the gradient and
enhance the south-southwesterly flow in the 850-925mb layer,
essentially the low level jet. This will push the front northward
and the instability gradient as well. Regardless of where the front
is, the storms coming out of the Dakotas will want to ride the
instability gradient along the front, so this is a matter of where
the front is when the storms reach western MN. Hi-res guidance have
not handled initiation particularly well across North Dakota and
what grabs our attention is the quick speed of current storms in the
Bismark CWA, and the placement of them being south of most hi-res
guidance. So, would not be surprised to see storms reach western MN
and hour or two earlier than previously thought and turn southeast
down the I-94 corridor where the instability gradient resides at
that time. This would bring a damaging wind and hail treat through
this area, but still uncertain as to the efficiency of mixing strong
winds to the ground. However, dew points at the surface are expected
to increase into the mid and upper 60s this evening given the
enhanced southerly flow. This outcome is not for sure, because the
enhanced low level jet could push the instability gradient north of
I-94 prior to storm arrival from the west, which would keep much of
the storms moving more west to east across far north-central and
northern MN, mainly grazing the northern MPX CWA. Ultimately though,
given the current activity in North Dakota this afternoon, I'm
leaning toward the former- thunderstorms are most likely to ride
southeast along the I-94 corridor with potentially damaging winds
and large hail.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Sep 2 2019

Fairly straight forecast in the long term. There are two chances for
precipitation. The first is Wednesday night into Thursday, and the
second is Saturday into Sunday. There is not much instability with
these systems, so the chance for thunder is low, and the risk for
severe weather is very low. Temperatures will be near normal on the
dry days, and below normal during the cloudy and wet days.

A large area of surface high pressure will be centered across the
region on Wednesday. Meanwhile and upstream shortwave trough will
move eastward toward the Dakotas and Great Lakes Wednesday night
into Tuesday. H850 Theta_E advection ahead of this wave will lead to
rising air, clouds, and shower development. Forecast soundings show
only a few hundred J/kg of MUCAPE, so the threat for severe
weather is very low.

Looking ahead, another area of high pressure will settle in for
Friday, but zonal flow will develop in the Jet Stream and several
shortwave troughs within this jet will bring additional chances
for showers and thunderstorms on Saturday and into early next
week. At this point the threat for severe weather appears low with
these systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Sep 2 2019

A complex of showers and thunderstorms is expected to race east-
southeast across the forecast area from North Dakota tonight. At
this point sites anticipated to be affected include
KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High
winds are the primary threat, although large hail and brief
tornadoes (embedded in the line) are possible. Post-frontal
strato-cu clouds with MVFR ceilings are possible. Winds will shift
to the northwest on Tuesday behind the front, with gusts to 30-35
knots expected.

KMSP...There is still a possibility the main line of storms skirts
to the north, but still have enough confidence to go with a TEMPO
in the 05Z-09Z time frame.

/OUTLOOK FOR KMSP/
Wed...VFR. NNW wind 5 kt or less.
Thu...VFR. S wind 5 kts.
Fri...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Sep 2 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms tonight along
the I-94 corridor with a Slight Risk elsewhere. Damaging winds,
large hail, and a few tornadoes are possible with a line of
severe thunderstorms this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may linger into early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed along I-94 later
this evening.

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:01 PM CDTSpecial Weather StatementMPXTodd59 min
Sep 2, 8:20 PM CDTSevere Thunderstorm WarningMPXDouglas, Kandiyohi, Pope, Stearns, Stevens, Swift and 1 more55 min
Sep 2, 8:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift39 min
Sep 2, 8:56 PM CDTSpecial Weather StatementMPXMorrison64 min
Sep 2, 9:08 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Sherburne, Stearns, Wright52 min
Sep 2, 9:19 PM CDTTornado WarningMPXMeeker26 min
Sep 2, 9:28 PM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs62 min
Sep 2, 9:37 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne38 min
Sep 2, 9:46 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more59 min
Sep 2, 10:09 PM CDTSpecial Weather StatementMPXChisago66 min
Sep 2, 10:13 PM CDTTornado WarningMPXHennepin19 min
Sep 2, 10:22 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Le Sueur, Ramsey, Rice, Scott and 1 more53 min
Sep 2, 10:44 PM CDTTornado WarningMPXLe Sueur, Rice31 min
Sep 2, 11:07 PM CDTSpecial Weather StatementMPXGoodhue, Rice53 min
Sep 2, 11:13 PM CDTSpecial Weather StatementMPXRice32 min
Sep 2, 11:48 PM CDTSpecial Weather StatementMPXSteele57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.